Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 22, 2003, 3:10 PM MDT for Cheyenne County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2003, 3:10 PM MDT (21:10 UTC)
- Expired
- Apr 22, 2003, 3:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 161 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 222110 SVRCYS NEC033-222145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 310 PM MDT TUE APR 22 2003 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND NORTHERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 345 PM MDT * AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND WINDS IN EXCESS OF 60 MPH 9 MILES SOUTHEAST OF GURLEY...OR ABOUT 6 MILES NORTHEAST OF SIDNEY...MOVING NORTH AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE DALTON IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4115 10302 4112 10278 4144 10266 4144 10298 BANN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 12:06 PM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Apr 22, 12:06 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1206 PM MDT TUE APR 22 2003 SHORT TERM...SYSTEM CURRENTLY OVER GREAT BASIN REGION WILL SWING EAST NORTHEAST TONIGHT WITH SOUTHERLY FLOW ALOFT OVER THE CYS FORECAST AREA. THE CORRESPONDING SURFACE LOW PRESSURE SYSTEM WILL INITIALLY PUSH OUT AHEAD OF THE UPPER SYSTEM...THEN WILL ASSUME A DOUBLE BARRELED STRUCTURE WED WITH THE STRONGEST SURFACE CYCLOGENESIS PROGGED TO OCCUR OVER EASTERN CO. BY 00Z THU THE SYSTEM IS VERTICALLY STACKED AS THE UPPER LOW CATCHES UP WITH THE SURFACE LOW OVER EASTERN CO. A WEAK SHORTWAVE WILL MOVE ACROSS OUR AREA THIS EVENING WITH STRONGER DYNAMIC LIFT TO ARRIVE WED AFTERNOON. SLIGHTLY UNSTABLE AIRMASS THIS EVENING OVER EASTERN PORTIONS OF FORECAST AREA BECOMES MORE STABLE BY 06Z TONIGHT. WILL KEEP POPS IN PLACE TONIGHT WITH MENTION OF SOME THUNDERSTORMS THIS EVENING EAST OF THE LARAMIE RANGE. SOME WET SNOW IS POSSIBLE LATE TONIGHT IN HIGHER ELEVATIONS. SOUTHERLY LOW LEVEL FLOW TONIGHT WILL USHER IN INCREASING MOISTURE. BETTER PRECIPITATION SCENARIO WILL DEVELOP WED WITH DECENT MOISTURE AND SOME UPPER LEVEL JET DYNAMICS COMING INTO PLAY. SNOW SHOWERS WILL BE LIKELY OVER THE HIGHER MOUNTAINS WED WITH SOME AFTERNOON THUNDERSTORMS POSSIBLE EAST OF THE LARAMIE RANGE AS AIRMASS BECOMES SOMEWHAT UNSTABLE. WITH THE CLOUD COVER AND MOISTURE...TEMPERATURES WED WILL BE RATHER COOL AND WILL REACH ONLY THE 50S IN MOST LOWER ELEVATIONS. LONG TERM...THE VERTICALLY STACKED STORM SYSTEM DISCUSSED PREVIOUSLY WILL MOVE SLOWLY EAST WEDNESDAY NIGHT AND THURSDAY. MODEL TRENDS HAVE BEEN SLIGHTLY SLOWER WITH THE STORM AND SO EXPECT THAT WIDESPREAD SHOWERS WILL BE OVER THE CWA INTO THURSDAY AFTERNOON BEFORE TAPERING OFF LATE THURSDAY AFTERNOON OR THURSDAY EVENING. SNOW LEVELS WILL LOWER TO ABOUT 6500 FEET WEDNESDAY NIGHT AND BACK UP TO ABOUT 8000 FEET ON THURSDAY. FOR NOW WILL GO WITH ACCUMULATIONS OF 2 TO 5 INCHES IN THE MOUNTAINS FOR WEDNESDAY NIGHT AND THURSDAY MORNING. THE NEXT IN THE SERIES OF UPPER LOWS WILL THEN MOVE INTO THE PACIFC NORTHWEST AND NORTHERN ROCKIES FRIDAY AND THROUGH THE WEEKEND. THE MODEL TRENDS ARE FOR A BIT FURTHER NORTH PLACEMENT OF THOSE FEATURES. A STRONG COLD FRONT MOVES THROUGH THE CWA FROM 06Z TO 15Z SATURDAY AND APPEARS THAT IT COULD BE A BORA WIND PRODUCER. DRY WEATHER SHOULD PREVAIL THURSDAY NIGHT AND FRIDAY MORNING IN BETWEEN THE WEATHER SYSTEMS. AFTER THAT TIME WILL GO WITH CHANCE POPS IN MANY AREAS AS CYCLOGENESIS TAKES PLACE ON THE FRONT TO OUR SOUTH...BUT ATMOSPHERE IS LESS MOIST. HIGHER POPS WILL BE PLACED OVER AND TO THE WEST OF THE MOUNTAINS FOR FRIDAY THROUGH SUNDAY. MODELS DIFFER SOME FOR MONDAY AND TUESDAY WITH THE LATEST GFS SLOWER IN MOVING THE WEST PART OF THE WEEKEND STORM SYSTEM EASTWARD. THIS IS IN LINE WITH THE ECMWF AND FOR NOW LOOKS OK. POPS SHOULD INCREASE EARLY NEXT WEEK AGAIN AS THE RESULTING UPPER LOW MOVES EAST AND RIDES OVER INCREASING SURFACE UPSLOPE FLOW. HIGHEST POPS NOW DURING THOSE 2 DAYS SHOULD BE ON TUESDAY. PRECIPITATION TYPE WILL BE A MIX WITH MORE SNOW AT NIGHT AND MORE RAIN DURING THE DAY. TROUGH AXIS IS FINALLY EAST OF THE CWA BY THE END OF NEXT WEEK FOR SOME WARMING AND DRYING. CYS... WY...NONE. NE...NONE. JR/WEILAND
Hazardous weather outlook, Apr 22, 10:45 AM MDT, 4 hours 25 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-231130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1045 AM MDT TUE APR 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GUSTY WINDS WILL CONTINUE OVER THE CENTRAL AND EASTERN PARTS OF THE NEBRASKA PANHANDLE TODAY WITH SPEEDS OF 20 TO 30 MPH AND GUSTS TO 40 MPH. THE AIRMASS WILL BECOME SLIGHTLY UNSTABLE THIS AFTERNOON EAST OF THE MOUNTAINS AND WILL REMAIN SOMEWHAT UNSTABLE INTO THE EARLY EVENING HOURS. SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO EARLY EVENING OVER SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. THEY SHOULD BE RATHER WEAK HOWEVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ANOTHER ROUND OF AFTERNOON AND EARLY EVENING THUNDERSTORMS IS EXPECTED WEDNESDAY ACROSS THE ENTIRE AREA. A FEW OF THE STORMS IN THE EASTERN PART OF THE PANHANDLE MAY BECOME STRONG WITH PERHAPS SOME SMALL HAIL AND GUSTY WINDS. BY WEDNESDAY NIGHT INTO THURSDAY MORNING...RAIN WILL BE LIKELY IN MANY AREAS. AT THIS TIME IT APPEARS THE SNOW LEVEL OVER SOUTHEAST WYOMING WILL ONLY LOWER TO ABOUT 8000 FEET. ROADS ABOVE THAT ELEVATION MAY BECOME SLUSHY WITH THE WET SNOW. WARMER...SHOWERY WEATHER WILL RETURN FOR FRIDAY AFTERNOON BEFORE ANOTHER WEATHER SYSTEM BEGINS AFFECTING THE AREA ON THE WEEKEND WITH RAIN AND SNOW SHOWERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. WCJIN-WYSE-WYNE
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 4:44 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.